Alert archive / Texas / Tornado Warnings in 2019

Tornado Warning 24, NWS Norman, OK

May 1, 2019Archer County, Clay County, Texas

NWS Norman, OK issued this tornado warning at May 1, 2019, 3:42 PM CDT for Archer County, Clay County, Texas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2019, 3:42 PM CDT (20:42 UTC)
Expired
May 1, 2019, 4:30 PM CDT
In force
48 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.5 in

Counties Archer County, TX, Clay County, TX

The radar

The Altus AFB radar (KFDR), 108 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 4:16 PM CDTHAIL 0.7513 Wsw Shannon, TXPENNY SIZE HAIL 13 MILES WEST SOUTHWEST OF SHANNON

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 1:00 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 8.7 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2019-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2939 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2019-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 242 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2939 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
2.3
Supercell composite
11.1

Open this sounding in Storm Lab

The text

As transmitted.

163 
WFUS54 KOUN 012042
TOROUN
TXC009-077-012130-
/O.NEW.KOUN.TO.W.0024.190501T2042Z-190501T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
342 PM CDT Wed May 1 2019

The National Weather Service in Norman has issued a

* Tornado Warning for...
  Southwestern Clay County in northern Texas...
  Southeastern Archer County in northern Texas...

* Until 430 PM CDT.
    
* At 342 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 7 miles southwest of Windthorst, moving east at 10 mph.

  HAZARD...Tornado and tennis ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Windthorst, Shannon and Joy. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3356 9859 3365 9820 3347 9819 3347 9842
      3340 9842 3340 9856
TIME...MOT...LOC 2042Z 260DEG 11KT 3348 9849 

TORNADO...RADAR INDICATED
HAIL...2.50IN

$$

BRB
2 follow-up statements
428 
WWUS54 KOUN 012113
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
413 PM CDT Wed May 1 2019

TXC009-012123-
/O.CAN.KOUN.TO.W.0024.000000T0000Z-190501T2130Z/
Archer TX-
413 PM CDT Wed May 1 2019

...THE TORNADO WARNING FOR SOUTHEASTERN ARCHER COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 3358 9842 3364 9820 3347 9819 3347 9842
TIME...MOT...LOC 2113Z 260DEG 11KT 3350 9838 

$$

TXC077-012130-
/O.CON.KOUN.TO.W.0024.000000T0000Z-190501T2130Z/
Clay TX-
413 PM CDT Wed May 1 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR
SOUTHWESTERN CLAY COUNTY...
    
At 413 PM CDT, a severe thunderstorm capable of producing a tornado
was located 6 miles southeast of Windthorst, moving east at 15 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Windthorst, Shannon and Joy. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room, or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3358 9842 3364 9820 3347 9819 3347 9842
TIME...MOT...LOC 2113Z 260DEG 11KT 3350 9838 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

BRB
310 
WWUS54 KOUN 012121
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
421 PM CDT Wed May 1 2019

TXC077-012130-
/O.EXP.KOUN.TO.W.0024.000000T0000Z-190501T2130Z/
Clay TX-
421 PM CDT Wed May 1 2019

...THE TORNADO WARNING FOR SOUTHWESTERN CLAY COUNTY WILL EXPIRE AT
430 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire. Damaging winds and 
large hail are still possible. 

LAT...LON 3358 9842 3364 9820 3347 9819 3347 9842
TIME...MOT...LOC 2120Z 260DEG 11KT 3350 9836 

$$

BRB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 1, 3:29 PM CDT, 13 minutes earlier.

Area forecast discussion, May 1, 3:29 PM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Norman OK
329 PM CDT Wed May 1 2019

.DISCUSSION...
Very strong instability and a couple of surface boundaries have
led to the development of numerous strong/severe thunderstorms
across western north Texas...into south-central Oklahoma. This
area of storms will most likely weaken over the next several
hours, as additional storms form on their periphery. The severe
weather threat will diminish slowly this evening as the near-
surface inversion sets in. As a cold front moves into Oklahoma
tonight, it will bring another relatively high chance for
thunderstorms to the northwest 2/3 or so of Oklahoma. As it
continues south on Thursday, it will reduce the chances for
showers/thunderstorms well behind it. The risk of severe storms
appears to be restricted to the near-Red River parts of our
forecast area tomorrow.

Existing wet ground conditions, plus the expectation of heavy rain
and some training with this evening's storms, warrants maintaining
the Flood Watch that we issued earlier today.

Somewhat cooler and drier air will continue to advance slowly
into Oklahoma/north Texas on Friday and Saturday. An upper/mid-
level wave passing through the southeast part of our forecast area
on Friday will result in higher rain chances on Friday, but with
less instability, the severe weather risk will be relatively low.

The weekend should be mild, with only low chances for rain, but
returning moisture will raise rain chances again early next week.
Depending on what actually happens, there may be another risk of
severe weather around Wednesday. Models differ too much by that
time to make any definitive forecasts at this point, however.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  58  67  58  70 /  70  30  40  60
Hobart OK         56  64  56  70 /  70  20  50  70
Wichita Falls TX  63  73  61  73 /  50  40  50  60
Gage OK           46  61  49  69 /  60  10  50  60
Ponca City OK     55  66  56  70 /  60  30  40  50
Durant OK         64  77  62  73 /  70  50  40  70

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Thursday morning for OKZ023>032-037>048-
     050>052.

TX...Flood Watch through Thursday morning for TXZ085-086-088>090.

&&

12/23
Hazardous weather outlook, May 1, 3:42 PM CDT, 0 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
342 PM CDT Wed May 1 2019

OKZ004>048-050>052-TXZ083>090-021000-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
342 PM CDT Wed May 1 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
There is an enhanced risk of severe thunderstorms today across south
central Oklahoma and an adjacent part of northern Texas. There is a
slight risk for the rest of southern Oklahoma and part of east
central Oklahoma. A marginal risk exists over the rest of Oklahoma
except for a small part of north central.

Location...
The enhanced risk includes areas southeast of Seymour, Wichita
Falls, and Duncan. The slight risk includes areas southeast of
Altus, Chickasha, Norman, and Prague.

Timing...
Storms are expected to until midnight.

Impacts...
Hail up to the size of baseballs.
Damaging winds up to 70 mph.
A few tornadoes.
Excessive rainfall with flash flooding.

.Heavy Rain...
Heavy rainfall is expected to cause flooding across south central
and southeastern Oklahoma. Flooding is most likely in areas that
have saturated ground from previous rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
Thunderstorms are expected across southern Oklahoma and northern
Texas Thursday, and again Friday through the weekend.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, May 1, 3:00 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
300 PM CDT WED MAY 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             3 SSW WASHINGTON        35.01N 97.50W
05/01/2019  E1.00 INCH       MCCLAIN            OK   TRAINED SPOTTER

&&

JT
Local storm report, May 1, 3:08 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
308 PM CDT WED MAY 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     HAIL             3 E COMANCHE            34.37N 97.92W
05/01/2019  E1.75 INCH       STEPHENS           OK   TRAINED SPOTTER

&&

JP
Local storm report, May 1, 3:10 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
310 PM CDT WED MAY 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             3 S WASHINGTON          35.02N 97.49W
05/01/2019  E1.00 INCH       MCCLAIN            OK   PUBLIC

&&

JP
Local storm report, May 1, 3:17 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
317 PM CDT WED MAY 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             2 NNE ADDINGTON         34.27N 97.96W
05/01/2019  E2.00 INCH       JEFFERSON          OK   TRAINED SPOTTER

&&

JT
Local storm report, May 1, 3:25 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
325 PM CDT WED MAY 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             ADDINGTON               34.24N 97.97W
05/01/2019  E1.25 INCH       JEFFERSON          OK   PUBLIC

            1 TO 1.25 INCH REPORTED ON SOCIAL MEDIA.

&&

JT
Local storm report, May 1, 3:36 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
336 PM CDT WED MAY 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     HAIL             5 N LEON                33.95N 97.43W
05/01/2019  E1.00 INCH       LOVE               OK   EMERGENCY MNGR

&&

JT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:09 PM CDTSpecial Weather StatementOUNBaylor21 min
Apr 30, 7:33 PM CDTSpecial Weather StatementOUNWichita27 min
Apr 30, 7:51 PM CDTSevere Thunderstorm WarningOUNClay39 min
Apr 30, 7:59 PM CDTSpecial Weather StatementOUNWichita31 min
Apr 30, 8:35 PM CDTAreal Flood AdvisoryOUNClay3 hr
Apr 30, 8:49 PM CDTSpecial Weather StatementOUNArcher26 min
Apr 30, 9:20 PM CDTSpecial Weather StatementOUNClay25 min
Apr 30, 10:48 PM CDTSevere Thunderstorm WarningOUNHardeman42 min
May 1, 1:09 PM CDTSpecial Weather StatementOUNBaylor36 min
May 1, 1:18 PM CDTSevere Thunderstorm WarningOUNBaylor42 min
May 1, 1:46 PM CDTTornado Warning Tornado observedOUNBaylor29 min
May 1, 1:58 PM CDTSevere Thunderstorm WarningOUNBaylor47 min
May 1, 2:03 PM CDTSevere Thunderstorm WarningOUNArcher, Clay42 min
May 1, 2:08 PM CDTTornado Warning Tornado observedOUNBaylor52 min
May 1, 2:09 PM CDTSpecial Weather StatementOUNWichita36 min
May 1, 2:22 PM CDTTornado WarningOUNArcher, Baylor38 min
May 1, 2:46 PM CDTSpecial Weather StatementOUNWichita29 min
May 1, 2:54 PM CDTSevere Thunderstorm WarningOUNArcher, Clay, Wichita30 min
May 1, 2:58 PM CDTTornado WarningOUNArcher32 min
May 1, 3:29 PM CDTSevere Thunderstorm WarningOUNArcher, Clay46 min
May 1, 4:20 PM CDTSevere Thunderstorm WarningOUNClay40 min
May 1, 4:36 PM CDTSpecial Weather StatementOUNArcher24 min
May 1, 4:59 PM CDTSevere Thunderstorm WarningOUNClay46 min
May 1, 5:04 PM CDTAreal Flood AdvisoryOUNArcher, Baylor, Clay3 hr
May 1, 5:50 PM CDTSpecial Weather StatementOUNArcher25 min

Nearby

Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.